Illinois, 2018

Heavy Snow in Illinois, November 15, 2018

November 15, 2018 · NWS LSX · 6 events in 6 counties and zones

A strong system lifted northeast across the bootheel of Missouri into the Ohio Valley. North of the system, a strong deformation zone set up with a swath of heavier snowfall from east central Missouri into southwestern Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong system lifted northeast across the bootheel of Missouri into the Ohio Valley. North of the system, a strong deformation zone set up with a swath of heavier snowfall from east central Missouri into southwestern Illinois. By the time the snow came to an end during the afternoon hours of November 15th, up to 9 inches of snow fell with the highest amounts over portions of Warren and St. Charles counties in Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 14, 10:42 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 14, 10:42 PM CST, 5 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1042 PM CST Wed Nov 14 2018

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 318 PM CST Wed Nov 14 2018

...Significant Winter Storm to Impact the Region Tonight and
Tomorrow...

Early afternoon water vapor imagery shows the closed mid/upper level
low currently over south-central Arkansas. This low will deepen
through the night tonight into early Thursday morning. Compared to
24 hours ago, the system as a whole is forecast to be a bit
deeper and faster than 24 hours ago. Regarding track, models are
very well clustered with respect to the 850-hPa low center moving
from near KMEM early this evening into far southern Illinois by
1200 UTC Thursday. The axis of heaviest snow using the Browne and
Younkin (1970) technique is typically about 100 miles to the left
(in this case northwest) of the track of the 850-hPa low. Given
that this system is deepening fairly quickly; current thinking is
that the heavy snow axis will likely be a bit further to the
northwest (closer to 125 miles). This would put the axis from near
the St. Louis metro area toward K3LF, which also agrees well with
other techniques including using the track of the 500-hPa
vorticity maxima center (Goree and Younkin 1966) and the placement
of the -5C 850-hPa isotherm.

Current expectation is for accumulating snowfall to begin across
parts of southeast Missouri and southwest Illinois by early
evening in the presence of increasing low-level warm/moist
advection. Snow is then expected to increase in coverage as it
moves to the north/northwest. Heaviest period of snowfall should
begin overnight as mid/upper level forcing for ascent increases
immediately ahead of the deepening closed low aloft. The three-
dimensional cyclone continues to deepen overnight as a well-
defined TROWAL feature develops between 0900 and 1200 UTC.
Moderate to heavy snow will continue within the TROWAL through at
least the mid-morning hours as the system begins to pivot off to
the east. This pivot point is where the heaviest snowfall will be
since these locations should receive multiple inches of snow from
both the low-level warm air advection and TROWAL. For these
regions, 5 to 7 inches of snow is likely with locally higher
amounts possible. Areas favored for the heaviest snow include the
St. Louis metro area, metro east, and portions of south-central
Illinois including Litchfield and Salem. For areas further to the
southwest over parts of southeast Missouri, snowfall totals were
reduced by an inch or two because these locations will be affected
by the northern extent of the dry slot Thursday morning. While
confidence continues to increase with respect to storm total snow
amounts, timing, and location, the main source of uncertainty
remains with the snow associated with the deformation zone. Models
suggest this area of snow may only be 50-75 miles wide so even a
slight shift in the track of this system could alter snowfall
amounts by a few inches depending on where you live.

Model precipitation totals are highly variable with this latest
cycle, but used a blend of the NAM and the ECMWF due to the strength
of the forcing. This blend yielded approximately between a third and
a half inch of liquid equivalent precipitation where the heaviest
snowfall is expected. However, these totals still may be a bit
low as suggested by high-resolution NAM output where the pivot
point sets up. CAM guidance does suggest that the band of snow
within the deformation zone should weaken and narrow by early
afternoon on Thursday, which does make sense given that the system
by that time would have previously occluded. Regarding snow-to-
liquid ratios, went with an average of between 12 and 15:1 due to
several factors including: maximum ascent centered within the
dendritic growth zone, favorable conditions for dendrites to
aggregate, light winds throughout the column, period of heaviest
snowfall beginning at night, and cold(er) air and ground
temperatures compared to previous events.

Main impacts with this system continue to look like hazardous travel
conditions, particularly during the morning rush hour on Thursday
when the heaviest snow may be falling. In addition to travel issues,
there continues to be concern with the potential for scattered power
outages. While this snow should not be a very wet snow, 5-7 inches
of snow on trees with leaves on them likely will cause small to
medium sized branches to break off. Some of these branches may
fall onto power lines which in turn could cause power outages.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 318 PM CST Wed Nov 14 2018

The weather pattern relaxes in the wake of this winter storm,
although we remain under the influence of a broad upper level trough
that covers much of the CONUS. Temperatures will try to moderate on
Friday and Saturday, but anticipated snow cover should limit high
temperatures and allow overnight lows to tank.

The next weather maker for our region is just now coming onshore
into British Columbia. Plenty of time to sort out the details of how
this shortwave will impact the Midwest, but chance PoPs this weekend
and colder temperatures behind the associated cold front on Sunday
certainly seems appropriate.

The pattern remains active heading into the holiday week with
several disturbances progged to march across the Midwest as the
upper level trough remains anchored across the central CONUS.
Temperature trends will depend on timing of individual frontal
passages, with limited chances of precipitation noted in current
model solutions.

CVKING

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1013 PM CST Wed Nov 14 2018

Snow will continue to shift northwestward through the St Louis
metro area overnight from southwest IL as the strong upper level
disturbance over northeastern AR moves northeastward through
southeastern MO. The cloud height and visibility will continue to
lower overnight as the snow becomes heavy at times with
visibilities down as low as 1/4 to 1/2 mile and the cloud ceiling
down to around 1000 feet. VFR conditions should continue in UIN
and COU with a period of light snow late tonight/early Thursday
morning. The cloud ceiling and visibility will improve by late
Thursday morning in the St Louis metro area as the snow becomes
lighter and more spotty. Should see improvement to VFR conditions
by late afternoon or early evening as the snow ends. The surface
wind will be northerly tonight, backing around to a northwest
direction Thursday morning, and to a southwest direction Thursday
afternoon as the surface low shifts from the Tennessee Valley
region to the Ohio Valley region.

SPECIFICS FOR KSTL: Snow will continue to shift northwestward
through STL overnight from southwest IL as the strong upper level
disturbance over northeastern AR moves northeastward through
southeastern MO. The cloud height and visibility will continue to
lower overnight as the snow becomes heavy at times with
visibilities down as low as 1/4 to 1/2 mile and the cloud ceiling
down to around 1000 feet. The cloud ceiling and visibility will
improve by late Thursday morning in the St Louis metro area as the
snow becomes lighter and more spotty. Should see improvement to
VFR conditions by late afternoon or early evening as the snow
ends. The surface wind will be northerly tonight, backing around
to a northwest direction Thursday morning, and to a southwest
direction Thursday afternoon as the surface low shifts from the
Tennessee Valley region to the Ohio Valley region.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST Thursday for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Lincoln MO-Madison MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Francois
     MO-Warren MO-Washington MO.

     Winter Storm Warning until 6 PM CST Thursday for Jefferson MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO.

IL...Winter Weather Advisory until 6 PM CST Thursday for Pike IL.

     Winter Storm Warning until 6 PM CST Thursday for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 14, 3:18 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
318 PM CST Wed Nov 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
318 PM CST Wed Nov 14 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Accumulating snow is expected to spread across southeast and east
central Missouri as well as southwest and south central Illinois
tonight. A winter storm warning and winter weather advisory remain
in effect for tonight. Please see these products for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The accumulating snow will continue into Thursday afternoon.
Snowfall totals as high as 7 inches are possible across parts of the
area. A winter storm warning and winter weather advisory remain in
effect. Please see these products for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight tonight into the
day on Thursday. Spotters are encouraged to report snowfall totals to
the National Weather Service.

Gosselin

In the hours before

Local storm report, Nov 15, 2:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     SNOW             1 SSE MASCOUTAH         38.49N 89.79W
11/15/2018  M3.0 INCH        ST. CLAIR          IL   TRAINED SPOTTER

            LIGHT SNOW CONTINUES TO FALL.

&&

KJD
Local storm report, Nov 15, 3:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     SNOW             TROY                    38.98N 90.98W
11/15/2018  M2.3 INCH        LINCOLN            MO   TRAINED SPOTTER

            SNOW CONTINUES TO FALL.

&&

KJD
Local storm report, Nov 15, 3:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     SNOW             1 E WENTZVILLE          38.81N 90.85W
11/15/2018  M4.0 INCH        ST. CHARLES        MO   PUBLIC

            REPORT VIA FACEBOOK. SNOW CONTINUES TO FALL.

&&

KJD
Local storm report, Nov 15, 3:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     SNOW             1 E BALLWIN             38.60N 90.54W
11/15/2018  M3.0 INCH        ST. LOUIS          MO   PUBLIC

            REPORT VIA FACEBOOK. SNOW CONTINUES TO FALL.

&&

KJD
Local storm report, Nov 15, 3:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             1 E RICHWOODS           38.17N 90.82W
11/15/2018  M1.7 INCH        WASHINGTON         MO   PUBLIC

            REPORT VIA FACEBOOK. SNOW CONTINUES TO FALL.

&&

KJD
Local storm report, Nov 15, 3:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CST THU NOV 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     SNOW             O'FALLON                38.59N 89.91W
11/15/2018  M4.0 INCH        ST. CLAIR          IL   PUBLIC

            REPORT VIA FACEBOOK. SNOW CONTINUES TO FALL.

&&

KJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Pike

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Very heavy snow fell across portions of Pike County. The heaviest snow reported was 5.7 inches in Griggsville.

Heavy Snow, Calhoun

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Very heavy snow fell across Calhoun County. The heaviest snow reported was 7.5 inches in Kampsville.

Heavy Snow, Greene

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Very heavy snow fell across Greene County. The heaviest snow reported was 6 inches in Carrollton.

Heavy Snow, Macoupin

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Macoupin forecast zone
Reported by
Trained Spotter
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Very heavy snow fell across Macoupin County. The heaviest snow reported was 6 inches in the northwestern portions of the county.

Heavy Snow, Madison

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Very heavy snow fell across Madison County. The heaviest snow reported was 6.5 inches in Edwardsville.

Heavy Snow, Monroe

When
November 15, 4:00 AM CST to 2:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Very heavy snow fell across Monroe County. The heaviest snow reported was 5.9 inches in Columbia.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795680, 795682, 795683, 795684, 795685, 795686.